Ice Storm, Winnebago
- When
- January 27, 6:00 AM CST to 7:00 PM CST
- Where
- Winnebago forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
A cold airmass was in place over Iowa as arctic high pressure slipped east of the state during the early morning hours of the 27th. A strong upper level shortwave lifted out of the southern Rockies, racing northeast at 50 kts, during the overnight hours of the 26th and early morning of the 27th.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold airmass was in place over Iowa as arctic high pressure slipped east of the state during the early morning hours of the 27th. A strong upper level shortwave lifted out of the southern Rockies, racing northeast at 50 kts, during the overnight hours of the 26th and early morning of the 27th. Temperatures were below freezing over northeast Iowa at sunrise on the 27th. The southwest part of the state was in the mid to upper 30s at that time. Very dry air was in place initially with dewpoint temperatures in the teens. Very warm air moved aloft with 850 mb temperatures of +2 to +5 C. A large area of rain developed southwest of Iowa with the approach of the shortwave. As the area moved northeast into Iowa the precipitation fell in the form of freezing rain. Temperatures that were above freezing fell to freezing or below due to evaporational cooling with the rainfall. Much of Iowa received at least one tenth of an inch of ice, with most of the east half of Iowa receiving two tenths of an inch or more. The heaviest ice accumulation was over the northeast part of the Des Moines CWA, roughly north of U.S. Highway 30 and along and east of the I-35 corridor. These areas received general ice accumulations of one quarter to one third of an inch with spotty half inch amounts north of the Mason City area into Worth and Winnebago Counties. Roads became treacherous with the freezing rain with numerous accidents reported. In addition, walking became very dangerous. In the Des Moines metro area there were at least 35 people treated for injuries caused by falling on the ice. Tree and power line damage was limited due to the light winds during the event. Several hundred homes lost power over the far northeast part of the CWA, with only very spotty outages elsewhere. It was fortunate that the ice storm occurred on a non-business day. Though there were many events cancelled, the impact was reduced since it was on a Sunday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 27, 5:45 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 545 AM CST SUN JAN 27 2013 ...UPDATED AVIATION DISCUSSION AND QUICK UPDATE SECTION FOR RADAR TRENDS... .UPDATE... RADAR SHOWS FAIRLY NARROW BAND OF COMBINED RAIN AND FREEZING RAIN ADVANCING RAPIDLY NORTHEAST AT ABOUT 40 MPH. OBSERVATIONS SHOW THAT TEMPERATURES DROP BACK 2-3 DEGREES AS RAINFALL DEVELOPS...WITH TEMPERATURES ENDING UP NEAR THE WET BULB TEMPERATURE AROUND 32 DEGREES. GIVEN THAT ROAD TEMPERATURES ARE BETWEEN 30-32 DEGREES IN THE RAIN AREA...IT IS FREEZING WITH SOME SLIPPERY SPOTS REPORTED. STEADY RAIN/FREEZING RAIN IS ALREADY ENDING AT CRESTON...SO IT WON'T LAST LONG. LIGHTER MORE INTERMITTENT PRECIPITATION...COMBINED WITH DRIZZLE...IS EXPECTED FOR MUCH OF THE DAY BEHIND THE FIRST BAND VIRTUALLY ALL OF THAT SHOULD BE RAIN WITH NO FREEZING...EXCEPT WHERE IT STARTED OUT COOLER FROM HIGHWAY 30 NORTH AND EAST OF DSM. PARKING LOT AT THE OFFICE IS VERY SLICK. .SHORT TERM /TODAY DISCUSSION FROM 330 AM/... DEVIL IS IN THE DETAILS TODAY AS FREEZING PRECIPITATION UNFOLDS. POTENTIAL FOR MOST SIGNIFICANT IMPACTS IS CENTERED AROUND THE WINTER STORM WARNING AREA...SO THAT OUTLINE WILL REMAIN AS IS. COULD BE FAIRLY SIGNIFICANT TRAVEL IMPACTS THIS MORNING IN THE ADVISORY AREA...ESPECIALLY NORTH AND EAST OF DES MOINES...EVEN THOUGH SURFACE AIR TEMPERATURES ARE CLIMBING STEADILY. IOWA DOT AND MESONET SITES STILL SHOW ROAD SURFACE TEMPERATURES TO BE BELOW 30 DEGREES EXCEPT IN THE SOUTHWEST PORTION OF THE FORECAST AREA...SO THERE IS STILL POTENTIAL FOR FREEZING ON ROADS FOR FIRST COUPLE HOURS AS THE PRECIPITATION BEGINS. DEWPOINTS ARE STILL IN THE UPPER TEENS BEFORE THE RAIN BEGINS...SO THERE STILL COULD BE A FALL IN THE TEMPERATURES AS THE PROFILE CRASHES TOWARD THE WET BULB TEMPERATURE. HAVE NOT SEEN THAT SO FAR IN SOUTHWEST IOWA AND MO/KS/NE...AND MAYBE THAT IS ATTRIBUTED TO THE SOUTHEASTERLY WIND FLOW...AS OPPOSED TO THE MORE FAVORABLE EAST OR NORTHEAST FOR FREEZING RAIN. OVERALL...WATER VAPOR IMAGERY CLEARLY SHOWS A DRY SLOT ZOOMING TOWARD IOWA...SO DEEP FORCING FOR UPWARD MOTION AND ICE INTRODUCTION WILL BE SHORT LIVED. BULK OF PRECIPITATION ACCUMULATION WILL BE WITH THIS BAND...EARLY IN THE EVENT...BUT THEN LOW-LEVEL WARM/MOIST ADVECTION PERSISTS IN SOUTHEASTERLY FLOW THROUGH THE DAY...SO DRIZZLE IS LIKELY IN THE SOUTH HALF WITH PERSISTENT FREEZING RAIN..LIGHT RAIN OR DRIZZLE IN THE NORTH. EVAPORATIVE COOLING AND COOLING FROM THE STRONG LIFT WILL HOLD OFF THE SURGE OF THE WARM NOSE ALOFT ACROSS NORTHERN IOWA AND IN THE WARNING AREA. THIS RESULTS IN A MIX OF SLEET AND FREEZING RAIN FOR THAT AREA ESPECIALLY THROUGH MID DAY...ALTHOUGH THE FREEZING RAIN WOULD HAVE THE BIGGEST IMPACTS. ALGONA...ESTHERVILLE AND EMMETSBURG COULD SEE SOME OF THE SAME AND A CHANGE TO A WINTER WEATHER ADVISORY WAS CONSIDERED THERE...BUT DECIDED TO KEEP THE HEADLINE MAP AS UNCOMPLICATED AS POSSIBLE...SO LEFT IT AS FREEZING RAIN ADVISORY AND WILL MENTION ICE PELLETS NORTH. FORECAST WILL BE ADJUSTED AS NECESSARY. .LONG TERM /TONIGHT THROUGH FRIDAY/... AFTER THE FIRST WAVE PASSES THIS EVENING...IA WILL BE IN THE DRY SLOT THROUGH MUCH OF MONDAY. NOT THAT IT WILL CLEAR...BUT THE DEEP MOISTURE WILL BE SCOURED OUT. NEXT WAVE SLATED TO PUSH INTO THE CENTRAL U.S. LATE MON INTO TUE. A STRONG H8 JET IS FORECAST TO DEVELOP BY MON EVE WITH 50 TO 60 KTS AT THE NOSE OF THE JET HEADING INTO SERN IA. SOUNDINGS INDICATE 500 TO 1000 J/KG OF UNCAPPED MUCAPE OVER THE SERN PART OF THE CWA. WILL INTRODUCE ISOLATED THUNDER FOR MONDAY NIGHT. FEEL INSTABILITY AND SUPPORT FOR CONVECTION WILL SHIFT TO THE EAST FOR TUE. TEMPS WILL BE TRICKY ON MON. DEPENDING ON WHERE THE SURFACE LOW TRACKS WILL MAKE A BIG DIFFERENCE. FIFTIES AND SIXTIES WILL BE COMMON TO THE SOUTHEAST OF THE TRACK WITH A SHARP DROP TO THE 30S TO LOW 40S NORTHWEST. WARMED TEMPS OVER THE SRN CWA MONDAY AFTERNOON AND KEPT READINGS UP THROUGH MUCH OF THE NIGHT. LOW AND COLD FRONT WILL PASS SOUTHEAST OF THE CWA ON TUE AND WILL SEE TEMPS FALL THROUGH THE DAY. A SHARP TURN TO COLDER WEATHER FOR WED THROUGH FRI AS ARCTIC HIGH BUILDS INTO THE CENTRAL U.S. THIS WILL BE SHORT LIVED WITH THE PATTERN REMAINING PROGRESSIVE. TEMPS WILL WARM TO ABOVE NORMAL BY THE WEEKEND. OVERALL DRY PATTERN IS EXPECTED TO HOLD FROM WED THROUGH THE REST OF THE WEEK. && .AVIATION...27/12Z EXTENDED STRETCH OF BAD FLYING WEATHER IS EXPECTED INTO TONIGHT. FREEZING RAIN AS DESCRIBED ABOVE WILL SPREAD QUICKLY NORTHEAST ACROSS TAF SITES BY 27/15Z WITH MVFR CEILINGS AND VISIBILITY. AFTER 15Z...KDSM AND KOTM ARE EXPECTED TO GO TO IFR CEILINGS AND DRIZZLE AND FOG AND MOIST SOUTHEAST FLOW SETS IN. FREEZING PRECIPITATION WILL LAST MUCH LONGER AT KMCW AND KALO...POSSIBLY PAST 28/00Z BUT INTENSITY WILL DIMINISH THIS AFTERNOON. EVENING CEILINGS AND VISIBILITY WILL CRASH IN FOG AND LOW IFR CEILINGS AS SOUTHEAST FLOW LIGHTENS. THIS PROBABLY WILL PERSIST OVERNIGHT...BUT COULD IMPROVE A LITTLE BIT AS SURFACE FLOW TURNS WSW. && .DMX WATCHES/WARNINGS/ADVISORIES... FREEZING RAIN ADVISORY FROM 3 AM TO 3 PM CST SUNDAY FOR APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CLARKE-CRAWFORD-DALLAS- DAVIS-DECATUR-GREENE-GUTHRIE-HAMILTON-HUMBOLDT-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POCAHONTAS-POLK-POWESHIEK- SAC-STORY-WAPELLO-WARREN-WAYNE-WEBSTER. FREEZING RAIN ADVISORY FROM 6 AM TO 3 PM CST SUNDAY FOR EMMET- KOSSUTH-PALO ALTO-TAMA. WINTER STORM WARNING FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY- HANCOCK-HARDIN-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...JUNGBLUTH LONG TERM...MS JAN 13 AVIATION...BEERENDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 508 AM CST SUN JAN 27 2013 IAZ006-007-016-017-025>028-037>039-281200- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HARDIN-GRUNDY-BLACK HAWK- 508 AM CST SUN JAN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN AND SLEET AREA EXPECTED TODAY WITH SOME FREEZING RAIN LINGERING INTO THIS EVENING. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY COLDER WEATHER IS EXPECTED FOR THE MIDDLE AND END OF THE WEEK. WIND CHILL INDICES WILL FALL TO 15 TO 25 BELOW ZERO BOTH THURSDAY AND FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF ICING WOULD BE APPRECIATED. IAZ004-005-015-023-024-033>036-044>050-057>062-072>075-083>086- 094>097-281200- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA- CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 508 AM CST SUN JAN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN WILL MOVE THE AREA THIS MORNING AND LINGER INTO THE EARLY AFTERNOON IN SOME PLACES. A FREEZING RAIN ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT SOUTHEAST OF A TAMA...DES MOINES...TO GREENFIELD LINE. SEVERE WEATHER IS NOT EXPECTED. COLDER WEATHER IS EXPECTED FOR THE MIDDLE AND END OF THE WEEK. WIND CHILL INDICES WILL FALL TO 10 TO 20 BELOW ZERO BOTH THURSDAY AND FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF ICING WOULD BE APPRECIATED. IAZ070-071-081-082-092-093-281200- CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- 508 AM CST SUN JAN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT SOUTHEAST OF A GREENFIELD TO BEDFORD LINE. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
14 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421536, 421537, 421538, 421539, 421540, 421541, 421542, 421543, 421544, 421545, 421546, 421547, 421548, 421549.